Pharmacopsychiatry 2010; 43(3): 118-119
DOI: 10.1055/s-0029-1242822
Letter

© Georg Thieme Verlag KG Stuttgart · New York

Acute Respiratory Distress due to Antipsychotic Drugs

F. Yagmur1 , H. B. Ulusoy2 , H. Buyukoglan3 , M. G. Kaya4
  • 1Department of Forensic Medicine, Erciyes University, Faculty of Medicine, Kayseri, Turkey
  • 2Department of Pharmacology, Erciyes University, Faculty of Medicine, Kayseri, Turkey
  • 3Department of Chest Diseases, Erciyes University, Faculty of Medicine, Kayseri, Turkey
  • 4Department of Cardiology, Erciyes University, Faculty of Medicine, Kayseri, Turkey
Further Information

Publication History

received 02.07.2009 revised 16.09.2009

accepted 06.10.2009

Publication Date:
16 December 2009 (online)

We report a 36-year-old male schizophrenic patient who was treated with risperidone for a long time. Because of an acute psychotic reaction, haloperidol, chlorpromazine and olanzapine were administered additionally. After administration of these drugs, he developed acute respiratory distress that caused his death. We discuss the cause of this respiratory distress and conclude that it might be due to acute laryngeal dystonia caused by these antipsychotic drugs. Antipsychotic drug-induced laryngeal dystonia is rarely reported but it is a life threatening side effect. All physicians dealing with antipsychotic drug therapy must be aware of acute laryngeal dystonia, and an antiparkinsonian agent should be administered immediately.

References

1 This paper was presented at the Congress of the International Academy of Legal Medicine, Porto, P.E37, 29 May 2009.

Correspondence

H. B. Ulusoy, MD 

Department of Pharmacology

Erciyes University Faculty of Medicine

38039 Kayseri

Turkey

Phone: +90/533/343 0702

Fax: +90/352/437 5285

Email: ulusoyhb@yahoo.com

Email: ulusoy@erciyes.edu.tr